Alert archive / Utah / Flash Flood Warnings in 2015
Flash Flood Warning 30, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 5, 2015, 5:17 PM MDT for Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2015, 5:17 PM MDT (23:17 UTC)
- Expired
- Jul 5, 2015, 8:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 33 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 6:45 PM MDT | FLASH FLOOD | 10 N Springdale, UT | ZION DISPATCHERS REPORT SIGNIFICANT RISES ON THE NORTH FORK OF THE VIRGIN THROUGH THE NARROWS...WITH HIKERS TEMPORARILY STRANDED UNTIL WATERS RECEDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 88 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 3048 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
420
WGUS55 KSLC 052317
FFWSLC
UTC053-060215-
/O.NEW.KSLC.FF.W.0030.150705T2317Z-150706T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
517 PM MDT SUN JUL 5 2015
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL WASHINGTON COUNTY IN UTAH...
* UNTIL 815 PM MDT
* AT 515 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN OVER THE NARROWS SECTION OF ZION NATIONAL PARK. RADAR
ESTIMATES INDICATE THAT UP TO ONE INCH OF RAIN HAS ALREADY FALLEN.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... THE
NARROWS...BEHUNIN CANYON...AND TELEPHONE CANYON WITHIN ZION
NATIONAL PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3736 11291 3724 11291 3724 11298 3728 11308
3737 11311
$$
MPS2 follow-up statements
969
WGUS75 KSLC 060004
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
604 PM MDT SUN JUL 5 2015
UTC053-060215-
/O.CON.KSLC.FF.W.0030.000000T0000Z-150706T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
604 PM MDT SUN JUL 5 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
EAST CENTRAL WASHINGTON COUNTY...
AT 600 PM MDT...DOPPLER RADAR INDICATED RAINFALL IN EXCESS OF ONE
INCH HAD FALLEN ACROSS THE NORTH FORK OF THE VIRGIN RIVER INCLUDING
THE NARROWS. ALTHOUGH HEAVY RAINFALL HAS NOW SHIFTED NORTH OF THIS
AREA...EXCESS RUNOFF IS LIKELY TO RESULT IN FLASH FLOODING THROUGH
THE NARROWS...ORDERVILLE CANYON...BEHUNIN CANYON...AND TELEPHONE
CANYON...AS WELL AS RESULT IN ENHANCED FLOW ON THE NORTH FORK OF THE
VIRGIN THROUGH ZION CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3736 11291 3724 11291 3724 11298 3728 11308
3737 11311
$$
MPS728
WGUS75 KSLC 060215
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
815 PM MDT SUN JUL 5 2015
UTC053-060224-
/O.EXP.KSLC.FF.W.0030.000000T0000Z-150706T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
815 PM MDT SUN JUL 5 2015
...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON COUNTY WILL
EXPIRE AT 815 PM MDT...
THUNDERSTORMS HAVE ENDED ACROSS THE AREA AND ADDITIONAL FLOODING IS
NOT ANTICIPATED. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED
TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO
FOR THE LATEST WEATHER INFORMATION.
LAT...LON 3736 11291 3724 11291 3724 11298 3728 11308
3737 11311
$$
MPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 4:04 PM MDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 5, 4:04 PM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...CORRECTED SYNOPSIS NATIONAL WEATHER SERVICE SALT LAKE CITY UT 404 PM MDT SUN JUL 5 2015 .SYNOPSIS...HIGH PRESSURE WILL REMAIN CENTERED OVER THE SOUTHERN ROCKIES THROUGH MUCH OF THIS WEEK. ABUNDANT MOISTURE ALONG WITH WEAK WEATHER DISTURBANCES MOVING THROUGH THE REGION WILL GENERATE SHOWERS AND THUNDERSTORMS THROUGH MIDWEEK. A BROAD UPPER LOW WILL MOVE THROUGH THE EASTERN GREAT BASIN LATE IN THE WEEK. && .SHORT TERM (THROUGH 06Z WED)...SHORT WAVE THAT MOVED SOUTH TO NORTH THROUGH THE AREA OVER LAST 24 HOURS HAS SHEARED OVER SOUTHERN IDAHO TODAY. REMNANT SHORT WAVE ENERGY IS NOW LIMITED TO A WEAK NEAR STATIONARY DISTURBANCE OVER NORTHWESTERN NEVADA/SOUTHWESTERN OREGON. A DEFORMATION AXIS REMAINS IN PLACE OVER SOUTHERN IDAHO BUT IS WEAKENING. PASSAGE OF THE SHORT WAVE ACROSS THE NORTH EARLY THIS MORNING HAS LEFT MOST AREAS ALONG THE WASATCH FRONT/BACK QUITE SUPPRESSED...AND ALTHOUGH PWAT REMAINS IN EXCESS OF 2 STANDARD DEVIATIONS AND SBCAPE IS PUSHING 1500 J/KG MID LEVEL LAPSE RATES ARE QUITE MEAGER LIMITING UPDRAFT POTENTIAL FURTHER. THIS CAN BE NOTED IN SHALLOW CONVECTION OVER THE NORTHWEST DESERTS BEING ONLY LOOSELY ORGANIZED ATTM. DEEPER CONVECTION SHOULD ACTUALLY BE MORE EXPANSIVE ACROSS THE SOUTH/SOUTHEAST THIS EVE WHERE INSTABILITY/PWAT ARE LESS BUT THE ENVIRONMENT IS LESS SUPPRESSED. CONVECTIVE POTENTIAL WILL TRANSITION TO A MORE TYPICAL DIURNAL REGIME OVERNIGHT TONIGHT THROUGH TOMORROW MORNING WITH ACTIVITY WANING UNTIL THE AFTERNOON. AFOREMENTIONED DISTURBANCE OVER NORTHWESTERN NV IS PROGGED TO SLIDE EAST ALONG THE UT/NV BORDER TOMORROW AFTERNOON/EVE AND COULD PROVIDE A BIT OF FORCING AIDING MAINTENANCE OF SCATTERED CONVECTION OVER THE FAR NORTHERN VALLEY AREAS...BUT LARGELY CONVECTION SHOULD REMAIN PRIMARILY TERRAIN BASED BOTH TOMORROW AND TUESDAY. TEMPERATURES THROUGH THE PERIOD ARE EXPECTED TO REMAIN NEAR NORMAL...MUCH COOLER THAN THE LAST FEW WEEKS. .LONG TERM (AFTER 06Z WEDNESDAY)...ECMWF...GFS...AND CANADIAN GEM ARE IN BETTER AGREEMENT IN THE MEDIUM RANGE WITH THE HANDLING OF THE UPPER LEVEL LOW DURING THE LATTER HALF OF THE UPCOMING WEEK. CLOSED UPPER LOW IS PROGGED TO BE JUST OFF OF THE CENTRAL CA COAST AT 1200 UTC WED AND THEN DRIFT SLOWLY OVER CENTRAL CA THROUGH 0000 UTC FRI BEFORE EJECTING ACROSS THE GREAT BASIN. ALTHOUGH THERE ARE SOME DIFFERENCES IN THE DETAILS THE MEDIUM RANGE MODELS ARE NOW VERY SIMILAR IN THIS REGARD. THE GEFS IS ALSO SUPPORTIVE OF THIS SOLUTION WHICH ADDS CONFIDENCE IN THIS EVOLUTION OF THE UPPER LEVEL PATTERN. GIVEN THE CONFIDENCE IN THE SLOWER SOLUTION BELIEVE THAT REGION WILL BE SLOWER TO DRY OUT. THIS EVOLUTION KEEPS WELL FORMED MID LEVEL DEFORMATION AXIS IN PLACE STRETCHING FROM SW OREGON THROUGH SRN ID ON WED. WITH RESIDUAL MOISTURE IN PLACE HAVE EXPANDED POPS ON WED. MEDIUM RANGE MODELS STILL WANT TO DRY OUT THE AIRMASS SIGNIFICANTLY ON THU...BUT FEEL THAT IT MAY BE A BIT OVERDONE. ALTHOUGH ONLY REAL THREAT FOR VALLEY CONVECTION WILL LIKELY BE THE FAR NORTH...BELIEVE THAT THERE WILL BE THE THREAT FOR STORMS OVER THE HIGHER TERRAIN NEARLY STATEWIDE AND HAVE EXPANDED POPS THERE A BIT. ON FRIDAY...UPPER LOW MOVES INTO NV BEFORE BECOMING AN OPEN WAVE AND LIFTING TO THE NORTHEAST. ALTHOUGH MID LEVEL SOUTHERLY FLOW IS NOT AS STRONG IN THE MOST RECENT RUN AND THE AIRMASS IS NOT QUITE AS DRY...WILL STILL NEED TO KEEP A CLOSE EYE ON POTENTIAL FIRE WEATHER IMPACTS TOWARD OF THE END OF THE WEEK. IN CURRENT MEDIUM RANGE RUNS...COMBINATION OF CURVATURE EFFECTS AND THE LEFT-EXIT REGION OF THE UPPER LEVEL JET YIELD A BROAD AREA OF UPPER LEVEL DIVERGENCE OVER MUCH OF WESTERN AND SOUTHERN UTAH ON FRIDAY. IN ADDITION... UPPER LOW JUST TO THE WEST OF UTAH RESULTS IN A BAGGY BAROCLINIC ZONE LIFTING NORTH THROUGH THE STATE...WITH MODEST COLD ADVECTION IN ITS WAKE. GIVEN THIS POTENTIAL...AS WELL AS THE AFOREMENTIONED UPPER LEVEL SUPPORT...FEEL THAT THERE IS A DECENT THREAT OF CONVECTIVE DEVELOPMENT...EVEN WITH LIMITED MOISTURE ASSOCIATED WITH THE SYSTEM...AND HAVE ADDED A MENTION TO MANY AREAS ACROSS THE STATE. DRIER AIR SHOULD BE LEFT ACROSS THE REGION BEHIND THIS SYSTEM. THE ECMWF AND GFS THEN KEEP THE UPPER LEVEL RIDGE CENTERED OVER THE SOUTH CENTRAL AND SOUTHEASTERN U.S. WHICH KEEPS UTAH UNDER A DRY SOUTHWEST FLOW ALOFT THROUGH THE WEEKEND. THE END RESULT IS THAT A DRIER WEEKEND STILL LOOKS TO BE ON TRACK. TEMPERATURES THROUGH THE PERIOD ARE EXPECTED TO BE NEAR NORMAL. && .AVIATION...WINDS AT THE KSLC TERMINAL WILL REMAIN NORTHWESTERLY UNTIL ABOUT 03Z THEN RETURN TO SOUTHEASTERLY. THERE IS A 20 PERCENT CHANCE THAT A PASSING SHOWER COULD BRING A BRIEF PERIOD OF GUSTY ERRATIC WINDS UNTIL ABOUT 03Z. VFR CONDITIONS WILL PREVAIL. && .FIRE WEATHER...BULK OF THE DISTRICT REMAINS SUPPRESSED THIS AFTERNOON IN WAKE OF AN UPPER LEVEL DISTURBANCE THAT MOVED SOUTH TO NORTH THROUGH THE AREA OVER THE LAST 24 HOURS. SCATTERED SHOWERS AND A FEW STORMS DO EXIST ACROSS THE SOUTHERN MOUNTAINS AND NORTHWEST DESERTS HOWEVER. THE RULE OF THUMB FOR MUCH OF THE WEEK WILL BE A DAILY SHOWER/STORM THREAT EACH AFTERNOON EVENING...WITH A GRADUAL DRYING TREND AND SLIGHT DOWNTURN IN WETTING RAIN POTENTIAL. THE PATTERN SHIFT THAT HAS BEEN ADVERTISED FOR THE LATTER HALF OF THE WEEK IS LOOKING LESS LIKELY AT THIS TIME. RATHER THAN HAVING A PROLONGED PERIOD OF DRY AND GUSTY CONDITIONS...AN UPPER LOW NOW LOOKS TO MOVE THROUGH THE EASTERN GREAT BASIN FRIDAY. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && MERRILL/GRAHAM/WILENSKY FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 5, 2:47 AM MDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 247 AM MDT SUN JUL 5 2015 UTZ001>016-019>021-517-518-WYZ021-061300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 247 AM MDT SUN JUL 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOST PREVALENT ACROSS NORTHERN AND EASTERN UTAH TODAY...WITH MORE ISOLATED ACTIVITY ACROSS SOUTH CENTRAL AND SOUTHWEST UTAH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A DRIER AND GUSTY SOUTHWEST WIND IS EXPECTED TO DEVELOP MID TO LATE WEEK...INCREASING THE THREAT OF HAZARDOUS FIRE WEATHER CONDITIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI/TRAPHAGAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Nearby
Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.